Kansas, 2006

Hail and Damaging Winds in Kansas, April 23, 2006

April 23, 2006 · NWS TOP · 23 events in 7 counties and zones

21 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 23, 2:29 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 2:29 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT SUN APR 23 2006

.DISCUSSION...

TONIGHT AND MONDAY...
SFC BNDRY OVER CNTRL KS EXPECTED TO STAY QSTNRY THROUGH THE NIGHT
PROVIDING LIFTING MECHANISM FOR CONVECTION. THE BNDRY WILL BE AIDED
OVERNIGHT BY APPCHG WAVE INTO THE HIGH PLAINS THIS AFTN AND
GRADUALLY STRENGTHENING LLJ. DEW POINTS SLOW TO COME UP BUT THE
PARALLEL NAM CONTINUES TO SHOW GRADUAL RISE IN SAME AND HIGHER DEW
POINTS NOTED IN NRN OK SHOW THIS FCST TREND SEEMS REASONABLE. AS
UPPER LVL DYNAMICS MOVE EAST OF AREA LATE TNGT THERE COULD BE A
BRIEF BREAK OR DMSHG OF ACTIVITY BEFORE CONVECTION ONCE AGAIN FIRES
TMRW AFTN. WHERE THIS REFIRING OCCURS WILL BE PREDICATED ON AREAL
EXTENT AND SEVERITY OF ACTIVITY TONIGHT. FOR NOW HAVE CONTD RATHER
HIGH POPS OVRNIGHT WITH SOME RISK OF SVR WITH HAIL ESP TIL MIDNIGHT.
AGAIN MENTIONED SEVERE WITH BEST HEATING...CONVERGENCE...AND UPPER
DYNAMICS FROM THE NAM SOUTHEAST CWA ON MONDAY AFTERNOON. STG COLD
FRONT PER P-NAM AND GFS EXPECTED TO BE PUSHING INTO NWRN CWA BY MID
TO LATE AFTN MONDAY. NOT QUITE SOON ENOUGH FOR NONDIURNAL TEMPS BUT
WILL BE CLOSE. GENERALLY PAINTED HIGH CHC POPS ON MONDAY BUT THIS
MAY BE GREATLY INFLUENCED...AGAIN...BY ACTIVITY OVERNIGHT. APPEARS
EXCESSIVE RAINS LESS LIKELY TONIGHT...HOWEVER WITH PRECIPITABLE
WATER VALUES BETWEEN 200 AND 250 PERCENT...A GENEROUS AMOUNT OF RAIN
IS POSSIBLE WITH TRAINING CELLS. TEMPERATURES SHOULD STAY MILD
OVERNIGHT WITH CLOUDS AND RAIN DVLPG. AMT OF CLOUDS TMRW WILL
DICTATE JUST HOW WARM IT WILL BE. ADDED SOME GUSTY WINDS TO
NORTHWEST COUNTIES LATE TMRW AFTN AS COLD SURGE ENTERS AREA.

MONDAY NIGHT THROUGH WEDNESDAY...
CONVECTION TO BE ONGOING MONDAY EVENING WITH COLD FRONT PASSING BY
REMAINDER OF COUNTIES AND UPPER TROF CLOSING IN. ANY SEVERE STORMS
SHOULD BE ENDING EARLY WITH SURFACE BASED INSTABILITY RAPIDLY
DIMINISHING IN THE EVENING...BUT WITH SOME INSTABILITY ALOFT THROUGH
MUCH OF THE NIGHT AND ENTRANCE REGION OF UPPER JET OVERHEAD...MAY
SEE ELEVATED STORMS CONTINUE THROUGH MUCH OF THE NIGHT. STRONG NORTH
TO NORTHEAST WINDS ACCOMPANYING THE COLD AIR BUT SHOULD BE BELOW
ADVISORY LEVELS. WINDS SLOWLY DIE OFF TUESDAY BUT COLD AIR WILL
CONTINUE TO FILTER IN. WITH THE AID OF SOME CLOUDS AND LIGHT
PRECIPITATION...THIS AIRMASS IS KEEPING TEMPS IN THE MID 30S OVER
MUCH OF MONTANA...NORTHEASTERN WYOMING...AND WESTERN NORTH DAKOTA
THIS AFTERNOON. MID AND LOW LEVEL MOISTURE WILL BE RATHER HIGH
THROUGH AT LEAST THE MORNING HOURS WITH UPPER ENERGY STILL MOVING IN
AND WILL ADD SOME CHANCE FOR RAIN. HAVE ABOUT AN 8-15F RISE IN TEMPS
FOR TUESDAY...BUT THIS MAY BE OVERDONE IF CLOUDS AND PRECIP ARE
LONGER LIVED THAN EXPECTED. CLOUD AND WIND TRENDS WILL BE KEY TO
TEMPS TUESDAY NIGHT. 12Z NAM KEEPS SOME MID LEVEL MOISTURE INTO AT
LEAST PART OF THE EVENING...WHILE 12Z GFS KEEPS 850MB WINDS IN THE
10-15KT RANGE. IT WILL DEFINITELY FEEL MORE LIKE EARLY SPRING THAN
EARLY SUMMER TUESDAY AND TUESDAY NIGHT.

THURSDAY THROUGH SUNDAY...
GOOD AGREEMENT SHOWN IN RECENT MEDIUM RANGE MODEL RUNS IN THE LATE
WEEK PERIODS...WITH DIFFERENCES AMPLIFYING EARLY NEXT WEEK. UPPER
PATTERN NOT ALL THAT DIFFERENT THE NEXT FEW PERIODS WITH UPPER LOW
IN THE DESERT SOUTHWEST CUTOFF FROM NORTHERN BRANCH THAT BRINGS A
SYSTEMS SOUTHWEST INTO THE MISSISSIPPI VALLEY. APPEARS MOISTURE AND
INSTABILITY WILL BE MORE LIMITED AHEAD OF THE NORTHERN BRANCH COLD
FRONT THAT WILL ENTER THE AREA AROUND FRIDAY. APPEARS ONLY SMALL
PRECIP CHANCES ARE WARRANTED FOR FRIDAY NIGHT AND SATURDAY FOR
MAINLY THE SOUTHERN PORTIONS OF THE CWA WHERE THERE MAY BE ENOUGH
MOISTURE FOR SOME CONVECTION. GFS TRIES TO BRING THE SOUTHWEST LOW
INTO THE ROCKIES SUNDAY WHICH MAY KEEP PRECIPITATION CHANCES
GOING...BUT NOT AT ALL CONFIDENT IN THIS SO KEPT REMAINING PERIODS
DRY. TEMPERATURES SHOULD BE NEAR NORMAL FOR THE MOST PART.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 23, 2:57 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN APR 23 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-242100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FOR THE ENTIRE AREA. SOME OF THE STORMS
MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE GREATER CHANCES
FOR SEVERE THUNDERSTORMS BEING ALONG AND SOUTH OF THE KANSAS
TURNPIKE IN THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE
AREA FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 23, 6:19 PM CST, 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SUN APR 23 2006

KSZ034-240115-
OTTAWA-
719 PM CDT SUN APR 23 2006

THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE TESCOTT...ADA...CULVER AND MINNEAPOLIS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
April 23, 6:52 PM CST
Where
Ottawa County, 2 mi W of Minneapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.750

Hail, Morris

When
April 23, 6:55 PM CST
Where
Morris County, 4 mi SW of Dwight
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -96.633

Hail, Ottawa

When
April 23, 6:59 PM CST
Where
Ottawa County, Minneapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Hail, Ottawa

When
April 23, 7:00 PM CST
Where
Ottawa County, Tescott
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -97.883

Hail, Ottawa

When
April 23, 7:21 PM CST
Where
Ottawa County, 7 mi ENE of Minneapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -97.600

Hail, Jefferson

When
April 23, 7:50 PM CST
Where
Jefferson County, 4 mi S of Valley Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -95.467

Hail, Anderson

When
April 23, 7:56 PM CST
Where
Anderson County, 7 mi SSW of Garnett
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -95.283

Hail, Jefferson

When
April 23, 8:07 PM CST
Where
Jefferson County, Ozawkie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -95.450

Hail, Jefferson

When
April 23, 8:09 PM CST
Where
Jefferson County, 1 mi E of Ozawkie
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -95.433

Hail, Jefferson

When
April 23, 8:23 PM CST
Where
Jefferson County, Winchester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -95.267

Thunderstorm Wind, Jefferson

When
April 23, 8:23 PM CST
Where
Jefferson County, 3 mi N of Perry
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -95.400

2 boat houses had roofs blown off at Perry Lake Marina.

Hail, Jefferson

When
April 23, 8:24 PM CST
Where
Jefferson County, 4 mi SW of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.367

Hail, Jefferson

When
April 23, 8:27 PM CST
Where
Jefferson County, 4 mi SSW of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.350

Hail, Jefferson

When
April 23, 8:33 PM CST
Where
Jefferson County, 6 mi N of Williamstown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -95.333

Hail, Brown

When
April 23, 8:35 PM CST
Where
Brown County, Hiawatha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -95.533

Hail, Jefferson

When
April 23, 8:37 PM CST
Where
Jefferson County, 5 mi S of Oskaloosa
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -95.317

Hail, Anderson

When
April 23, 8:39 PM CST
Where
Anderson County, 1 mi W of Kincaid
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.083, -95.167

Hail, Jefferson

When
April 23, 8:41 PM CST
Where
Jefferson County, 1 mi NW of Williamstown
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.350

Hail, Douglas

When
April 23, 8:48 PM CST
Where
Douglas County, 3 mi N of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.233

Hail, Douglas

When
April 23, 8:50 PM CST to 9:03 PM CST
Where
Douglas County, Lawrence
Measured
2.5 in hail
Property damage
$4.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Between 8:50 pm cst and 9:03 pm cst, many reports of hail ranging from 0.75" to 2.50" in diameter were received from the city of Lawrence as a supercell thunderstorm moved through. The largest reported hail fell on the campus of Kansas University. State Farm Insurance reported an expected $1.8 million in auto claims for damaged vehicles; American Family Insurance was expecting up to 600 auto claims and 300 home claims to be filed.

Hail, Jefferson

When
April 23, 9:08 PM CST
Where
Jefferson County, Perry
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.400

Thunderstorm Wind, Coffey

When
April 23, 9:13 PM CST
Where
Coffey County, Gridley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -95.883

Hail, Jefferson

When
April 23, 9:30 PM CST
Where
Jefferson County, Nortonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504169, 5504170, 5504171, 5504172, 5504254, 5504255, 5504256, 5504257, 5504258, 5504259, 5504260, 5504261, 5504262, 5504263, 5504264, 5504265, 5504266, 5504267, 5504268, 5504269, 5504272, 5504270, 5504271.